Printer Friendly

Long-term use of proton pump inhibitors raised hip fracture risk.

* Clinical question

Does the long-term use of proton pump inhibitors (PPIs) increase the risk of hip fracture?

* Bottom line

Yes, the long-term use (>1 year) of PPIs is associated with an increased risk of hip fracture among adults older than 50 years. Risk is also higher among individuals taking higher doses of PPIs and increases with duration of use. Physicians will need to carefully assess appropriate use, dose, and duration of therapy on an individual basis.

Level of evidence

3b: Individual case-control study)

Study design

Case-control

Funding

Industry and government

Setting

Population-based

Synopsis

Significant hypochlorhydria as a result of PPI therapy may cause calcium malabsorption, resulting in a higher risk of bone fractures. These investigators analyzed data obtained from the United Kingdom General Practice Research Database relating to prescription use and subsequent diagnoses and hospitalizations for hip fracture.

Cases consisted of individuals who were older than 50 years, and who had a first occurrence of hip fracture at least 1 year after the beginning of their standard follow-up period. Up to 10 controls were selected for each case, matching for multiple variables including sex, year of birth, and duration of follow-up. The authors performed a statistical analysis of the data to control for other potential confounders, including body mass index, smoking history, alcoholism, impaired mobility, atherosclerotic vascular disease, peptic ulcer disease, and renal failure.

There were 13,556 hip fracture cases and 135,386 controls. PPI use for more than 1 year was associated with a significantly increased risk of hip fracture (adjusted hazard ratio=1.44 [95% confidence interval, 1.30-1.59]; number needed to harm per person-years=1266 [95% CI, 944-1856). The associated risk was further increased among patients taking higher doses of a PPI and with increasing duration of use. Histamine-2 receptor antagonist therapy (eg, ranitidine, cimetidine) did not significantly increase hip fracture risk.

FAST TRACK

Patients taking higher doses of PPIs had an even greater risk of hip fracture

Yang YX, Lewis JD, Epstein S, Metz DC. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA 2006; 296:2947-2953.

COPYRIGHT 2007 Quadrant Healthcom, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Journal of Family Practice
Geographic Code:1USA
Date:Apr 1, 2007
Words:345
Previous Article:Procalcitonin test can reduce antibiotic use in COPD.
Next Article:Will your patient fall? Cues to intervene now.
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters